No adverse cognitive effects in kids breastfed by moms using antiepileptic drugs

June 16, 2014

Breastfeeding by mothers treated with antiepileptic drug (AED) therapy was not associated with adverse effects on cognitive function in children at 6 years.

Some concern has been raised that breastfeeding by mothers being treated with AED therapy may be harmful to the child because some AEDs can cause neuronal apoptosis (cell death) in immature animal brains.

The study is an ongoing investigation of neurodevelopmental effects of AEDs on cognitive outcomes in children of mothers with epilepsy treated with AEDs. Preliminary results at age 3 years found no difference in IQ for children who breastfed vs. those who did not. However, IQ at age 6 years is more predictive of school performance and adult abilities. The study assessed 181 children at 6 years for whom investigators had both breastfeeding and IQ data.

Nearly 43 percent of the children were breastfed an average of seven months. IQ at age 6 years was related to drug group (IQ worse by 7-13 points for valproate compared to other drugs); drug dosage (higher dosage associated with lower IQ with the effect driven by valproate); higher maternal IQ associated with higher child IQ; folate use around the time of conception associated with higher IQ; and higher IQ associated with breastfeeding. Breastfed children also had higher verbal abilities than who were not breastfed. The potential deleterious effects of AED exposure from breast milk in newborns who have not been previously exposed in utero are not addressed by the study.

"Our study does not provide a final answer, but we recommend breastfeeding to mothers with epilepsy, informing them of the strength of evidence for risks and benefits. Our recommendation is based on the known positive effects of breastfeeding, the results of our study, an unsubstantiated speculative risk, and theoretical reasons why breastfeeding when taking AEDs would not offer additional risk." Kimford J. Meador, M.D., of Stanford University, California, and colleagues for the Neurodevelopmental Effects of Antiepileptic Drugs (NEAD) Study Group wrote in their JAMA Pediatrics paper.

In a related editorial, Cynthia L. Harden, M.D., of North Shore-Long Island Jewish Health System, Great Neck, N.Y., writes: "The most conservative interpretation of these results is that is safe for women taking these AEDs as monotherapy and should be strongly encouraged by all participants in their care, including neurologists, pediatricians, obstetricians and allied health professionals."

Explore further: Study reveals long-term effects on child IQ of epilepsy drug valproate during pregnancy

More information: JAMA Pediatr. Published online June 16, 2014. DOI: 10.1001/jamapediatrics.2014.118
JAMA Pediatr. Published online June 16, 2014. DOI: 10.1001/jamapediatrics.2014.420

Related Stories

Study reveals long-term effects on child IQ of epilepsy drug valproate during pregnancy

January 22, 2013
Research published today in the Lancet Neurology shows that taking the antiepileptic drug valproate during pregnancy affects the IQ of children up to the age of six.

New findings on women, pregnancy and the effects of epilepsy

December 13, 2013
New research pertaining to the latest findings on the effects of epilepsy on both the mother and child were presented at the American Epilepsy Society's 67thAnnual Meeting in Washington DC. These studies explore folic acid ...

Prenatal exposure to antiepileptic drugs associated with impaired fine motor skills

September 23, 2013
Prenatal exposure to antiepileptic medications was associated with an increased risk of impaired fine motor skills (small muscle movements) in children at age 6 months, but breastfeeding by women taking the medications was ...

Breastfeeding duration appears associated with intelligence later in life

July 29, 2013
Breastfeeding longer is associated with better receptive language at 3 years of age and verbal and nonverbal intelligence at age 7 years, according to a study published by JAMA Pediatrics.

Recommended for you

Small drop in measles vaccinations would have outsized effect, study estimates

July 24, 2017
Small reductions in childhood measles vaccinations in the United States would produce disproportionately large increases in the number of measles cases and in related public health costs, according to a new study by researchers ...

At the cellular level, a child's loss of a father is associated with increased stress

July 18, 2017
The absence of a father—due to incarceration, death, separation or divorce—has adverse physical and behavioral consequences for a growing child. But little is known about the biological processes that underlie this link ...

New comparison chart sheds light on babies' tears

July 10, 2017
A chart that enables parents and clinicians to calculate if a baby is crying more than it should in the first three months of its life has been created by a Kingston University London researcher, following a study of colic ...

Blood of SIDS infants contains high levels of serotonin

July 3, 2017
Blood samples from infants who died of Sudden Infant Death Syndrome (SIDS) had high levels of serotonin, a chemical that carries signals along and between nerves, according to a study funded in part by the National Institutes ...

Is your child's 'penicillin allergy' real?

July 3, 2017
(HealthDay)—Many children suspected of being allergic to the inexpensive, first-line antibiotic penicillin actually aren't, new research indicates.

Probiotic supplements failed to prevent babies' infections

July 3, 2017
(HealthDay)—Probiotic supplements may not protect babies from catching colds or stomach bugs in day care, a new clinical trial suggests.

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.